Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 57, NWS Lincoln, IL

June 9, 2018Christian County, Shelby County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 9, 2018, 10:32 AM CDT for Christian County, Shelby County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 10:32 AM CDT (15:32 UTC)
Expired
Jun 9, 2018, 11:15 AM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Christian County, IL, Shelby County, IL

The radar

The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.5 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1519 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS53 KILX 091532
SVRILX
ILC021-173-091615-
/O.NEW.KILX.SV.W.0057.180609T1532Z-180609T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
1032 AM CDT SAT JUN 9 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Christian County in central Illinois...
  Shelby County in central Illinois...

* Until 1115 AM CDT

* At 1032 AM CDT, a severe thunderstorm was located near Assumption,
  or 7 miles east of Taylorville, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Taylorville, Shelbyville, Pana, Moweaqua, Assumption, Stewardson,
  Findlay, Cowden, Tower Hill, Westervelt, Strasburg, Clarksburg,
  Owaneco, Mode and Eagle Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3922 8895 3951 8927 3966 8913 3966 8912
      3950 8871 3922 8851
TIME...MOT...LOC 1532Z 307DEG 31KT 3953 8911 

HAIL...1.00IN
WIND...60MPH
 
$$

Auten
2 follow-up statements
566 
WWUS53 KILX 091551
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1051 AM CDT SAT JUN 9 2018

ILC021-091601-
/O.CAN.KILX.SV.W.0057.000000T0000Z-180609T1615Z/
Christian-
1051 AM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHRISTIAN COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3932 8889 3945 8902 3962 8902 3950 8871
      3922 8851
TIME...MOT...LOC 1551Z 298DEG 28KT 3951 8894 

$$

ILC173-091615-
/O.CON.KILX.SV.W.0057.000000T0000Z-180609T1615Z/
Shelby-
1051 AM CDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR CENTRAL SHELBY COUNTY...

At 1051 AM CDT, a severe thunderstorm was located near Westervelt, or
9 miles northwest of Shelbyville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Shelbyville, Moweaqua, Stewardson, Findlay, Tower Hill, Westervelt,
Strasburg, Clarksburg and Eagle Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3932 8889 3945 8902 3962 8902 3950 8871
      3922 8851
TIME...MOT...LOC 1551Z 298DEG 28KT 3951 8894 

HAIL...1.00IN
WIND...60MPH
 
$$

Auten
144 
WWUS53 KILX 091613
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
1113 AM CDT SAT JUN 9 2018

ILC173-091623-
/O.EXP.KILX.SV.W.0057.000000T0000Z-180609T1615Z/
Shelby-
1113 AM CDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SHELBY COUNTY WILL
EXPIRE AT 1115 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 3932 8889 3945 8902 3962 8902 3950 8871
      3922 8851
TIME...MOT...LOC 1613Z 307DEG 31KT 3940 8875 

$$

Auten

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:54 AM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 9, 6:54 AM CDT, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
654 AM CDT Sat Jun 9 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 345 AM CDT Sat Jun 9 2018

A weak short wave tracking into nw IL early this morning was
producing a cluster of showers and thunderstorms over northern IL
north of I-80 and into southern WI and tracking slowly ese. A
small area of convection was over northern IN and drifting slowly
east. An outflow boundary from convection in northern IL had
passed south of Moline, Lacon and Pontiac, with mild temps in the
low to mid 70s south of this boundary over much of CWA. Lacon was
down to 67F with light east wind. Moist dewpoints were in the
mid 60s to around 70F. Latest CAM models show weak short wave
over nw IL tracking slowly se into central/northeast IL during
this morning, with scattered convection from I-74 northeast and
more isolated sw of I-74. Airmass gets very unstable this
afternoon as CAPES rise above 2500 j/kg especially north of I-70,
while wind shear stays weak. Expect isolated to scattered
convection to develop by late afternoon and become more widespread
during tonight. SPC day1 outlook has marginal risk of severe
storms late this afternoon and evening for wind and hail. Heavy
rains also a risk due to high precipitable water values of 1.5-2
inches today and peaking form 2-2.4 inches north of I-72 this
evening where highest (likely) pops are. Highs today in the upper
80s from I-74 north where more cloud cover and higher rain
chances, and lower 90s south of I-74. Afternoon heat indices peak
in the low to mid 90s with highest readings south of I-74. Muggy
lows tonight in the upper 60s and lower 70s.

.LONG TERM...(Sunday through Friday)
ISSUED AT 345 AM CDT Sat Jun 9 2018

Isolated to scattered showers and thunderstorms to continue
Sunday. Instability/CAPES become highest Sunday afternoon sw of
I-74 and this area will have marginal risk of severe storms later
Sunday afternoon into Sunday evening for wind and hail. Locally
heavy rains possible too with precipitable water values of 1.5-2
inches. Slightly cooler highs Sunday in the 85-90F range, warmest
over sw cwa and southeast IL. Heat indices Sunday afternoon peak
from 90-96F. Lows Sunday night in the upper 60s and lower 70s,
mildest sw cwa and southeast IL.

Convection chances continue Monday as airmass gets more unstable
again with CAPES rising above 2500 J/kg Monday afternoon except
2000-2500 j/kg over east central IL. Marginal risk of severe
storms over most of CWA later Monday afternoon into Monday evening
for wind and hail. Highs similar to today with upper 80s from I-74
north and lower 90s south of I-74. Heat indices peak in the 90s
Monday afternoon, warmest sw CWA.

A weak cold front to push southeast over central IL later Monday
night into Tue and likely brings more showers and thunderstorms. A
few strong thunderstorms may occur in southeast IL Tuesday
afternoon especially if front slows down. Highs Tue range from
lower 80s by Galesburg, to near 90F southeast of I-70.

Dry conditions expected to briefly return Tue night and Wed as
weak high pressure settles into the area by Wed morning. Somewhat
cooler and less humid air returns with lows Tue night in the lower
60s central IL and mid 60s southeast IL, with Galesburg possibly
getting into the upper 50s. Highs wed in the mid 80s central IL
and upper 80s southeast IL and afternoon heat indices nearly match
those numbers with lower dewpoints in the upper 50s to near 60F.

Models differ with handling more short waves ridging over top of
upper level ridge into the area from Thu on, with GFS model
staying dry from Wed thru Friday, while Ecmwf and GEM bring qpf
into area later Wed night and Thu. Will stay close to consensus
that far out with some pops returning by overnight Wed night into
Thu night, then mostly dry on Friday. Temperatures and humidity
levels appear to rise again later next week as summer pattern
prevails.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 651 AM CDT Sat Jun 9 2018

A cluster of thunderstorms will pass near KPIA, KBMI, and KCMI
this morning, although most of the storms should stay over
northern Illinois. While an additional thunderstorm can't be ruled
out later today, better chances return toward midnight tonight or
later as a weather disturbance crosses the area. VFR conditions
will prevail outside of any thunderstorms, and confidence in exact
time/location of storms is too low to go above a VCTS mention.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...07
LONG TERM...07
AVIATION...Bak
Hazardous weather outlook, Jun 9, 6:00 AM CDT, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
600 AM CDT Sat Jun 9 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
600 AM CDT Sat Jun 9 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms will be possible through tonight, with the
best chances expected this morning and again after midnight
tonight. Although organized severe weather is not anticipated, the
stronger storms will be capable of producing gusty winds, hail,
frequent lightning and torrential rainfall.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A typical summer-time pattern is expected over the region into early
next week with daily chances for thunderstorms through Tuesday.
There is a marginal risk for strong to locally severe
thunderstorms Sunday and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Bak

In the hours before

Local storm report, Jun 9, 7:24 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
724 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     HEAVY RAIN       LACON                   41.02N 89.41W
06/09/2018  M1.30 INCH       MARSHALL           IL   CO-OP OBSERVER

            SO FAR...STILL RAINING.

&&

SBAKER
Local storm report, Jun 9, 7:27 AM CDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
727 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 AM     HAIL             NW PEORIA               40.74N 89.61W
06/09/2018  E0.50 INCH       PEORIA             IL   BROADCAST MEDIA

&&

SBAKER
Local storm report, Jun 9, 8:48 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
848 AM CDT SAT JUN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       GALESBURG               40.95N 90.38W
06/09/2018  M1.26 INCH       KNOX               IL   CO-OP OBSERVER

            RAINFALL FROM THIS MORNING.

&&

SBAKER
Special weather statement, Jun 9, 9:47 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Lincoln IL
947 AM CDT SAT JUN 9 2018

ILZ051>053-061-091545-
Sangamon-Macon-Christian-Shelby-
947 AM CDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHRISTIAN...NORTHEASTERN SANGAMON
AND SOUTHWESTERN MACON COUNTIES UNTIL 1045 AM CDT...

At 947 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rochester, or 10 miles east of Springfield, moving southeast at 20
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Springfield, Taylorville, Rochester, Moweaqua, Kincaid, Blue Mound,
Macon, Edinburg, Stonington, Mechanicsburg, Mount Auburn, Bulpitt,
Jeisyville, Tovey, Dawson, Buffalo, Berry, Owaneco, Sangchris Lake
State Park and Willeys.

This includes Interstate 72 between mile markers 112 and 120.

LAT...LON 3972 8961 3988 8942 3971 8890 3936 8930
TIME...MOT...LOC 1447Z 311DEG 18KT 3974 8945

Auten

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:47 AM CDTSpecial Weather StatementILXChristian58 min
Jun 9, 11:10 AM CDTSpecial Weather StatementILXSchuyler50 min
Jun 9, 11:56 AM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler49 min
Jun 9, 12:41 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard, Sangamon34 min
Jun 9, 1:13 PM CDTSevere Thunderstorm WarningILXMorgan, Scott32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.